Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

June 30, 2021Orange County, New York

NWS New York, NY issued this special weather statement at Jun 30, 2021, 6:12 PM EDT for Orange County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 6:12 PM EDT (22:12 UTC)
Expired
Jun 30, 2021, 7:00 PM EDT
In force
48 min
Issued by
NWS New York, NY

County Orange County, NY

The radar

The Albany radar (KENX), 121 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS81 KOKX 302212
SPSOKX

Special Weather Statement
National Weather Service New York NY
612 PM EDT Wed Jun 30 2021

NYZ067-302300-
Orange-
612 PM EDT Wed Jun 30 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ORANGE
COUNTY...

At 611 PM EDT, strong thunderstorms were clustered over Millrift, or
near Port Jervis, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middletown, Port Jervis, Walden, Howells, Montgomery, Cuddebackville,
Otisville, Huguenot, Scotchtown, Deerpark, Mechanicstown, Pine Bush,
Circleville and Bullville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4149 7476 4150 7448 4157 7442 4160 7433
      4163 7426 4163 7425 4160 7425 4158 7413
      4161 7413 4160 7409 4161 7407 4158 7405
      4158 7402 4151 7417 4134 7466 4139 7471
      4140 7474 4143 7474 4143 7476
TIME...MOT...LOC 2211Z 248DEG 29KT 4144 7478 

$$

MW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jun 30, 4:10 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 4:10 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
410 PM EDT Wed Jun 30 2021

.SYNOPSIS...
A cold front will approach tonight and pass on Thursday. A cold
front slowly moves through Friday and remains just south of the
area on Saturday. An upper level disturbance remains over the
area for Sunday. Another cold front approaches towards the
middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
According to 19Z LAPS data, there was about 2000 J/kg of sbcape
across the entire fcst area. There was some CIN across ern CT
and LI, with the sea breeze boundary showing up clearly on
radar, past Willimantic almost up to the MA border. Areas
without CIN are awaiting height falls which are slowly
translating swd to trigger convection. Initiation is therefore
expected to continue to creep swd thru 00Z across the cwa. Areas
with CIN will likely have to wait for storm motion to bring the
activity in. Modeled storm motion was ely around 10kt in the
NAM, but radar returns are proving actual motion to be about
double that. Increasing bulk shear should help to lower the BRN
into this eve allowing for strong to svr tstms. Damaging winds
look to be the main threat. A watch has been issued for CT wwd
into nrn NJ counties. This watch may need to be expanded swd
this eve.

Storms should track across the cwa overnight, with the bulk of
the activity expected to wind down after midnight across ern
areas.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
A lull in the activity is possible in the mrng, then additional
shwrs and tstms should develop during the day with good upr lvl
support and the cold front moving thru. A ribbon of pwats abv 2
inches so there remains a low flash flood threat. Timing of the
bulk of the activity looks to be after 15Z attm. The model
agreement is not ideal in this fcst period, but the overall
pattern is high confidence. There is the suggestion that a wave
of low press develops and impacts the area by Thu ngt. This
could enhance rainfall. Overall, likely pops thru the period
with locally hvy rain wording used. The flood threat has been
maintained in the hwo for now.

The heat will subside on Thu with highs only in the 80s.
Perhaps a few upr 70s nwrn areas.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The long term will be rather unsettled with a slow moving cold front
moving through on Friday that will then remain nearby to our south
for Saturday. Weak waves of low pressure will form along the
boundary and head northeast, affecting the area through the first
half of the weekend. Thereafter, the associated upper level low and
long wave trough will move through on Sunday. Zonal flow is
reestablished for late Monday, with another front approaching toward
the middle of next week.

This far out, there remains uncertainty with exactly where any low
pressures develop with the front, and with the strength and
intensity of the upper level features. However, the weekend does not
appear to be a total washout, especially with the upper level low,
which would lean towards diurnally forced convection.

As for temperatures, expect below normal readings for Saturday with
some cold air advection on a north to northeast flow. Additionally,
more clouds than sun will limit heating. Highs will only be in the
lower to middle 70s for much of the forecast area. Thereafter, we
start a warming trend through the middle of the week where the area
will be above normal with highs in the upper 80s to around 90.
Conditions become noticeably more humid Tuesday as a southerly flow
sets up.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A pre-frontal trough sets up over the terminals through this evening
with a cold front approaching into Thursday.

Mainly VFR conditions are expected. Showers and thunderstorms are
expected late this afternoon and early evening. They should occur
first north and west of the NYC metro and then shift towards the NYC
metro and coast around 00z. This activity may briefly lower
conditions to MVFR or possibly IFR. Any shower/storm diminishes by
midnight with VFR prevailing into Thursday morning. Another round of
showers and thunderstorms is expected Thursday afternoon.

SW-S winds 10-15 kt with gusts around 20 kt possible this afternoon.
Winds decrease to 10 kt or less this evening and the direction may
briefly become NW before settling back to the SW early Thursday
morning. W-SW winds are forecast Thursday morning under 10 kt.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of -tsra may be off by 1-2 hours this evening. Wind direction
at KLGA, KEWR, and KTEB may vary 20-30 degrees to the north of the
TAF at times this afternoon and evening.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday Afternoon-Thursday Night...Periods of showers and
thunderstorms with MVFR or lower at times.
.Friday...Showers likely, mainly during the day and into early
evening. Isolated thunderstorms during the afternoon into early
evening. MVFR or lower possible at times.
.Saturday...MVFR or lower possible. A chance of showers.
.Sunday...Mainly VFR. A chance of showers. An isolated thunderstorm
possible.
.Monday...Mainly VFR. Slight chance of showers and thunderstorms N
and W of NYC.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Winds and seas will be close to SCA lvls on the ocean thru Thu
ngt. Waves were running slightly blw guidance on the ocean this
aftn, so kept conditions blw sca lvls tngt. Thu is again close,
with perhaps a better chance Thu ngt as possible low press
builds seas.

Winds should remain below 25 kt through the long term.
Waves should remain below 5 ft for much of the long term, except
perhaps Saturday into Saturday night for the ocean waters as weak
areas of low pressure move along a frontal boundary to our south.
A brief period of 5 ft seas is also possible Monday.

&&

.HYDROLOGY...
A slow moving cold front will bring numerous downpours and
embedded thunderstorms Thursday afternoon and night. Training of
this activity will bring potential for localized to scattered
areas of flash flooding, although exact axis will have to be
refined over the next 24 hours. A widespread 1-3 inch rainfall
is possible across the area with localized higher amounts.

&&

.TIDES/COASTAL FLOODING...
There is a moderate rip current risk at the ocean beaches for
Today and Thursday due to a 3 to 4 ft wind wave.

There is potential for the risk to increase to high late this
afternoon into early evening as southerly winds and wind wave
activity briefly increase.

&&

.CLIMATE...
6/30 Record Max Temperatures

BDR 94/1959
ISP 93/2012
LGA 97/1964
JFK 99/1964
NYC 99/1964
EWR 99/1964

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ005>012.
NY...Heat Advisory until 8 PM EDT this evening for NYZ067>075-
     078>080-176>179.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002-103.
     Excessive Heat Warning until 8 PM EDT this evening for NJZ004-
     006-104>108.
MARINE...None.

&&
Hazardous weather outlook, Jun 30, 3:32 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
332 PM EDT Wed Jun 30 2021

CTZ005>012-NJZ002-103-NYZ067>071-011945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Western Bergen-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-
332 PM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 329 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is potential for localized to scattered areas of flash
flooding Thursday afternoon into evening ahead of and along a slow
moving cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ004-104-011945-
Eastern Passaic-Eastern Bergen-
332 PM EDT Wed Jun 30 2021

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 329 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is potential for localized to scattered areas of flash
flooding Thursday afternoon into evening ahead of and along a slow
moving cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-105>108-011945-
Hudson-Western Essex-Eastern Essex-Western Union-Eastern Union-
332 PM EDT Wed Jun 30 2021

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is potential for localized to scattered areas of flash
flooding Thursday afternoon into evening ahead of and along a slow
moving cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ072>075-078>080-176>179-011945-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
332 PM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms are possible through this evening. The
primary threat is damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is potential for localized to scattered areas of flash
flooding Thursday afternoon into evening ahead of and along a slow
moving cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-011945-
Southeast Suffolk-
332 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is potential for localized to scattered areas of flash
flooding Thursday afternoon into evening ahead of and along a slow
moving cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-011945-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
332 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Thunderstorms could produce strong winds in excess of 35 kt.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 30, 6:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
612 PM EDT Wed Jun 30 2021

NYZ067-302300-
Orange-
612 PM EDT Wed Jun 30 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ORANGE
COUNTY...

At 611 PM EDT, strong thunderstorms were clustered over Millrift, or
near Port Jervis, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middletown, Port Jervis, Walden, Howells, Montgomery, Cuddebackville,
Otisville, Huguenot, Scotchtown, Deerpark, Mechanicstown, Pine Bush,
Circleville and Bullville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4149 7476 4150 7448 4157 7442 4160 7433
      4163 7426 4163 7425 4160 7425 4158 7413
      4161 7413 4160 7409 4161 7407 4158 7405
      4158 7402 4151 7417 4134 7466 4139 7471
      4140 7474 4143 7474 4143 7476
TIME...MOT...LOC 2211Z 248DEG 29KT 4144 7478

MW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:05 PM EDTSpecial Weather StatementOKXOrange40 min
Jun 30, 7:10 PM EDTSpecial Weather StatementOKXOrange50 min
Jun 30, 7:12 PM EDTSevere Thunderstorm WarningOKXOrange48 min
Jun 30, 7:15 PM EDTSpecial Weather StatementOKXDutchess45 min
Jun 30, 4:14 AM EDTExcessive Heat WarningOKXBergen, Essex, Hudson, Passaic, Union16 hr
Jun 29, 8:39 PM EDTSpecial Weather StatementOKX36 min
Jun 30, 7:52 PM EDTSevere Thunderstorm WarningOKXNaugatuck Valley Planning Region38 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.